Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Have hemorrhages. Been dx with APS, Hughes syndrome; had CVA, warfin. Catastrophic APS?

I have recently been dx with APS/ Hughes syndrome , After having my 5th CVA it was determined the plavix and ASA wasn t the right medication to protect me future CVAs and Warfin was more appropriate. I understand that APS is one of the more common blood disorders as far as blood disorders go. I have had 5 full hemorrhagic CVA s not TIAs. Would this fall into catastrophic APS?
Asked On : Sun, 17 Mar 2013
Answers:  1 Views:  34
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Internal Medicine Specialist 's  Response
Catastrophic APS — A small subset of patients with APS has widespread thrombotic disease with visceral damage, referred to as the "catastrophic" APS . Preliminary classification criteria for this disorder have been proposed .
The prognosis for such patients without treatment is poor. The prognosis may be better with intensive treatment. The combination of anticoagulation, glucocorticoids, and plasma exchange with or without intravenous immune globulin has been associated with recovery rates ranging from 50 to 80 percent .

A majority of patients with catastrophic APS who survive their initial illness remain free of further thromboembolic events when treated long-term with warfarin. This was illustrated in an observational study of 58 survivors followed for an average of 67 months [50]. Two-thirds had no recurrent clotting or emboli. Approximately 20 percent had recurrent APS-related events, but none had another episode of multiorgan failure. Among the recurrent thromboembolic events, 40 percent occurred in a perioperative period.

Recommended management for patients with the catastrophic APS consists of the following:

Treatment of any identifiable disorder that may have precipitated the catastrophic APS (eg, infection).
Anticoagulation with heparin in the acute setting, followed by long-term warfarin.
High-dose glucocorticoids (eg, methylprednisolone 1 g intravenously daily for three days) followed by oral or parenteral therapy with the equivalent of 1 to 2 mg/kg of prednisone per day.
If there are features of microangiopathy (eg, thrombocytopenia, microangiopathic hemolytic anemia), plasma exchange (see below) with or without IVIG (eg, 400 mg/kg per day for five days) are added to the above regimen.
so you donot have catastrophic aps...and secondly you had heamorrhagic infarcts in bRAIN WHICH APS DOESNT DO...IT CAUSES ISCHEMIC INFARSCTS....u are having vasculitis of brain and then rupture due to
secondary disease
do an mra with mrv and you need high does immunosuppresants
take care
Answered: Wed, 3 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor